Hiatus hernia update

Posted , 4 users are following.

Hi, just thought I would see how everyone is. Currently for me the pain under my ribs has subsided to an ache and sharp twinges. I have very tender ribs from the middle of my sternum down to my left rib and GP thinks this is inflammation so am taking ibruprofen alongside the lansoprazole. Not sure if this is working as still have tender ribs. Keep getting heartburn off and on but it does not last for long. Still not sleeping through the night as chest pain still there when I lay on my side. Just donโ€™t seem to get a day where I feel โ€œnormalโ€ there is always some sort of ache or pain. Can anyone tell me if it gets any better and there are good days to look forward to?

0 likes, 14 replies

14 Replies

  • Posted

    Have you actually been diagnosed with a HH? If so what tests did they do? My symptoms are heartburn, nausea, excessive burping and gas, raspy throat, I am actually hoarse when I talk. As for pain in my abdomen it is hard for me to know what is causing that? I recently had a lobectomy. The surgeon told me the pain that I was experiencing was nerve pain from the surgery. Now I am wondering? I just had a endoscopy 6 days ago. The doctor said my HH is very small, like he didn't think that it could cause all these symptoms. I do also have evidence of acid reflux, but that is all he saw.

    I am taking pepcid, Pantoprazole, and sucrafate and Zofran when needed and still have all these symptoms. I will say that the heartburn is better, but that is all.

    I would love to hear that this will go away and I will fell better.

    I am going back to work today after 3 months. I had the surgery and was off for 2 months, went back to work for one day, and this all started the next day and I have been off for another 3 weeks!!

  • Posted

    Hey there, Loopsie ๐Ÿ˜ƒ

    Firstly, yes .... there are good days to look forward too and it does get better. it may not seem like it now but it will. Nothing you are experiencing is untreatable or unalterable. Finding the right treatment for each individual patient is a process that can take time. Hang in there, trust your doctor, and keep movong forward ๐Ÿ˜ƒ

    An interesting part of your initial statement is that your doctor believes the pain you are experiencing at the base of your sternum and lower ribs is due to inflammation. Might I ask what they said is inflammed? Is it the hernia or thr esophagus? What is causing that inflammation? Is it reflux or is it the herniated portion of the stomach aggravating the diaphragm?

    As I have said in other posts, I suffer very similar (identical, honestly) symptoms as you and it would be fascinating to hear what your doctor thinks! I am due to visit my GI in a few weeks and will certainly post his thoughts on what is ailing us!

    Cheers!!!

    • Posted

      Hi,

      My GP thinks the pain is inflammation of the rib cartilage which is causing the pain as my sternum is tender to touch (costochondritis) I am halfway through the 2 weeks of ibruprofen and things have started to ease but sternum and bottom left rib are still tender. Let me know how you get on and if your GI has a different opinion.

    • Posted

      Hey there ๐Ÿ˜ƒ

      So that is fascinating. I had come across costochondritis in my research but failed to find anyone who would make a link between rib cartilage inflammation and acid reflux, esophageal inflammation, and a hiatal hernia.

      This was one of the questions i plan to ask my GI. Did your doctor indeed say that acid reflux or a hiatal hernia could cause costochondritis? And it is also interesting that yoir doctor placed you on ibuprofen as I have always reas that non steroidal anti inflammatory drugs can worsen reflux.

      Cheerrs!!! ๐Ÿ˜ƒ

    • Posted

      Hi,

      Doc is saying costochondritis has nothing to do with hernia it is something totally separate. You can take ibruprofen with a hernia and yes it does aggravate the acid reflux so am having to take lansoprazole as well. Past couple of nights I have actually slept on my side with little pain. Will keep you posted.

  • Posted

    Hi loopsie

    There are def better days to look forward to. I have been ok for a few months until I decided to go on my stationery bike . Huuuge mistake. I am here burping like crazy and I now have a pain under my left rib. Felt nauseous right after the bike workout and it stuck with me the entire day . I think I must have irritated my hh. I will take my ezomeprazole for 14 days and see if it settles. If not,I will have to go see my doc. I hate myself for even trying to work out. What a life! Hang in there, it's not always as bad.

  • Posted

    My doctors are now saying that a hernia wouldn't cause all the symptoms that I have. They now have me on Metoclopramide, it stimulates motility for the stomach. I took it last night for the first time.... I think I may be somewhat better this morning? I will see as the day goes on??

  • Posted

    I am having trouble navigating this message board? I guess one can't look at a whole discussion ??? Or I am doing something wrong?

    Anyway... I had to go to my primary care doc for something else and we talked about my experience with the GI docs and where I was at and he prescribed a new idea and a new medication. Metoclopramide ... he thinks that maybe my stomach isn't moving the food into the small intestine the way that it should. This med increases the motility of the stomach. I have only been taking it for two days but my nausea is almost all gone, and in general I am feeling better. He just doesn't think that the hernia would cause this much distress and he may be right.

    Just wanted to share my good news. I am hoping for it to continue to improve.

    • Posted

      That is very interesting. Did your doctor think that PPI's were slowing down stomach motility? If you are currently taking PPI's, I mean.

      I am very glad it is working well for you, indeed ๐Ÿ˜ƒ

    • Posted

      I was put on the same meds along with PPIs when the endoscopy revealed a small HH and acid reflux. And I must say it works well and helps a lot with nausea. Now that most of my symptoms are back.eg excessive burping and pain under the left rib,I will ask my GI on my next visit if I need those pills to help empty my stomach quicker.

    • Posted

      He never indicated that he thought the ppi's were causing it, just added the meds.

    • Posted

      Your experience sounds exactly like mine. I have been taking the metoclopramide for 4 days now, and yesterday I only took it twice instead of 3 times and I am much better. I am almost eating normally for the first time in a month.

    • Posted

      Gotcha, ok ๐Ÿ˜ƒ Good to knowwww.

  • Posted

    Now I can see the whole discussion???? I guess you have to post to see it??? I guess I have already shared this, but not the good results. Oh me???

Join this discussion or start a new one?

New Discussion

Report as inappropriate

Thanks for your help!

We want the forums to be a useful resource for our users but it is important to remember that the forums are not moderated or reviewed by doctors and so you should not rely on opinions or advice given by other users in respect of any healthcare matters. Always speak to your doctor before acting and in cases of emergency seek appropriate medical assistance immediately. Use of the forums is subject to our Terms of Use and Privacy Policy and steps will be taken to remove posts identified as being in breach of those terms.